• We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Logo of heartHeartCurrent TOCInstructions to authors
Heart. Mar 2000; 83(3): 301–306.
PMCID: PMC1729329

Acute yellow oleander (Thevetia peruviana) poisoning: cardiac arrhythmias, electrolyte disturbances, and serum cardiac glycoside concentrations on presentation to hospital

Abstract

OBJECTIVE—To describe the cardiac arrhythmias, electrolyte disturbances, and serum cardiac glycoside levels seen in patients presenting to hospital with acute yellow oleander (Thevetia peruviana) poisoning and to compare these with published reports of digitalis poisoning.
DESIGN—Case series.
SETTING—Medical wards of Anuradhapura District General Hospital, Sri Lanka, and coronary care unit of the Institute of Cardiology, National Hospital of Sri Lanka, Colombo, the national tertiary referral centre for cardiology.
PATIENTS—351 patients with a history of oleander ingestion.
MEASUREMENTS—ECG and blood sample analysis on admission.
RESULTS—Most symptomatic patients had conduction defects affecting the sinus node, the atrioventricular (AV) node, or both. Patients showing cardiac arrhythmias that required transfer for specialised management had significantly higher mean serum cardiac glycoside and potassium but not magnesium concentrations. Although there was considerable overlap between groups, those with conduction defects affecting both sinus and AV nodes had significantly higher mean serum cardiac glycoside levels.
CONCLUSIONS—Most of these young previously healthy patients had conduction defects affecting the sinus or AV nodes. Relatively few had the atrial or ventricular tachyarrhythmias or ventricular ectopic beats that are typical of digoxin poisoning. Serious yellow oleander induced arrhythmias were associated with higher serum cardiac glycoside concentrations and hyperkalaemia but not with disturbances of magnesium.


Keywords: oleander poisoning; arrhythmias; cardiac glycosides

Full Text

The Full Text of this article is available as a PDF (163K).

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Langford SD, Boor PJ. Oleander toxicity: an examination of human and animal toxic exposures. Toxicology. 1996 May 3;109(1):1–13. [PubMed]
  • Saravanapavananthan N, Ganeshamoorthy J. Yellow oleander poisoning--a study of 170 cases. Forensic Sci Int. 1988 Feb;36(3-4):247–250. [PubMed]
  • Shaw D, Pearn J. Oleander poisoning. Med J Aust. 1979 Sep 8;2(5):267–269. [PubMed]
  • Brewster D. Herbal poisoning: a case report of a fatal yellow oleander poisoning from the Solomon Islands. Ann Trop Paediatr. 1986 Dec;6(4):289–291. [PubMed]
  • Haynes BE, Bessen HA, Wightman WD. Oleander tea: herbal draught of death. Ann Emerg Med. 1985 Apr;14(4):350–353. [PubMed]
  • Eddleston M, Ariaratnam CA, Meyer WP, Perera G, Kularatne AM, Attapattu S, Sheriff MH, Warrell DA. Epidemic of self-poisoning with seeds of the yellow oleander tree (Thevetia peruviana) in northern Sri Lanka. Trop Med Int Health. 1999 Apr;4(4):266–273. [PubMed]
  • Eddleston M, Sheriff MH, Hawton K. Deliberate self harm in Sri Lanka: an overlooked tragedy in the developing world. BMJ. 1998 Jul 11;317(7151):133–135. [PMC free article] [PubMed]
  • Gaultier M, Fournier E, Efthymiou ML, Frejaville JP, Jouannot P, Dentan M. Intoxication digitalique aiguë (70 observations) Bull Mem Soc Med Hop Paris. 1968 Feb 9;119(3):247–274. [PubMed]
  • Smith TW, Antman EM, Friedman PL, Blatt CM, Marsh JD. Digitalis glycosides: mechanisms and manifestations of toxicity. Part I. Prog Cardiovasc Dis. 1984 Mar-Apr;26(5):413–458. [PubMed]
  • Mahdyoon H, Battilana G, Rosman H, Goldstein S, Gheorghiade M. The evolving pattern of digoxin intoxication: observations at a large urban hospital from 1980 to 1988. Am Heart J. 1990 Nov;120(5):1189–1194. [PubMed]
  • Harrison JK, Davidson CJ, Hermiller JB, Harding MB, Hanemann JD, Cusma JT, Kisslo KB, Bashore TM. Left ventricular filling and ventricular diastolic performance after percutaneous balloon mitral valvotomy. Am J Cardiol. 1992 Jan 1;69(1):108–112. [PubMed]
  • Bismuth C, Gaultier M, Conso F, Efthymiou ML. Hyperkalemia in acute digitalis poisoning: prognostic significance and therapeutic implications. Clin Toxicol. 1973;6(2):153–162. [PubMed]

Figures and Tables

Figure 1
Serum concentrations of cardiac glycosides, potassium, and magnesium in patients admitted to Anuradhapura General Hospital who were then either transferred to Colombo or discharged without specific treatment. There was a great deal of overlap between ...
Figure 2
Relation of serum potassium and magnesium concentrations to serum cardiac glycoside concentration in the serum of patients with normal ECGs or relatively severe cardiotoxicity.
Figure 3
Relation between serum cardiac glycoside concentration and (A) potassium concentration and (B) magnesium concentration in relation to cardiac abnormality on presentation to Colombo coronary care unit.

Articles from Heart are provided here courtesy of BMJ Group

Formats:

Related citations in PubMed

See reviews...See all...

Cited by other articles in PMC

See all...

Links

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...